From a young woman in the U.S.: In November 2015, I was diagnosed with Conversion Disorder. It started with a slight stutter that progressed to a stutter so severe that I was impossible to understand over the course of several hours. Right side weakness, a drop in the right leg, tremors (particularly severe in the right hand), cognitive dysfunction, intermittent, lingering headaches (localized on the right side), and dizziness developed as the episode progressed. CT/MRI/Chest X-Ray, and blood work were all done to rule out what appeared to be a brain tumor. The root of the issue then was easily identified and corrected. The episode came to an end.
I’m currently on 150mg bupropion XL, .5mg clonazepam twice a day, 15mg Adderal XR, 200mg lamotrigine, 50mg topiramate. This is in addition to psychotherapy, CBT-based with elements of other types of therapy.
Fast forward to June 21st, 2016. Another episode started the same day I took the first dose of propranonol prescribed for anxiety. Additional occurred symptoms with the second episode (extreme weakness in the right arm, feeling like things are crawling on my legs, random pin-like sensations on different parts of my body). Still on meds. Still in therapy. I was stable up until mid-June, but I can’t exactly pin-point the trigger, or more so, the basis of the issue. The propranonol might have been the icing on the cake, but I don’t know what the cake itself is made of.
My psychiatric NP sent me to the ER, but they gave me intramuscular Ativan and sent me home. I don’t know where to go from here. I don’t know how to continue forward to try and treat this. I’m still working with my current clinicians, but we’re all at a loss. This is preventing me from working, meaning no income of my own. I just… don’t know where else to go. I’ve hit a dead end.Conversion Disorder Is Not Responding to Treatment
Conversion Disorder Is Not Responding to Treatment
As much as I’d like to help, this situation is far too complicated to respond to in an advice column. I’m very glad that you had the medical tests to rule out a brain tumor. I hope you saw a neurologist for other possible explanations as well. In addition, for a problem this complex, I always advise a second opinion.
If it is truly a conversion disorder, talk therapy and some medication should manage it over time. You didn’t mention how long you have been in treatment. It will take at least a few months to sort this out.
In the meantime, some of the symptoms you are reporting after taking the propranonol are side-effects of the medication. Another possibility is that the mix of medications is problematic for you. Do talk to your prescriber about what you are experiencing so that adjustments may be made.
I wish you well.